Colorado, 2020High Wind in Colorado, July 29, 2020
July 29, 2020 · NWS PUB · 1 event in 1 county or zone
Isolated non-thunderstorm winds occurred across parts of El Paso county in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated non-thunderstorm winds occurred across parts of El Paso county in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 1:46 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 29, 1:46 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
246 PM MDT Wed Jul 29 2020
.SHORT TERM...(This evening through Thursday)
Issued at 245PM MDT Wed Jul 29 2020
An upper level ridge will remain centered over northwest AZ thru
Thu. This evening an upper trof is forecast to move from northeast
WY, into western NE, and then into western KS and far eastern CO Thu
morning.
Radar/satellite/lighting data are showing isolated showers and
storms across the area as of 2 PM, and unlike the last couple days,
there is less moisture to work with and storms are faster moving.
However over the far southeast plains, dew points are in the upper
50s to lower 60s and the latest SPC mesoanalysis shows 2000-3000
J/kg of CAPE over that area. We have already seen a strong storm
over southern Baca County this afternoon, with more storms expected.
The HRRR and 4km NAM nest show the best potential for strong to
severe storms over the eastern border areas through about 23Z to 00Z
and then moves these east of the area. Hail up to ping pong ball
size and wind gusts in excess of 60 mph will be the main severe
risks in counties near the eastern CO border. Although it is drier
over the mtns today, if a stronger storm moves over a recent burn
scar, especially the Spring or Decker, there could be a flash flood
risk. The HRRR dries out the forecast area by 01Z this evening, and
the NAM nest is similar, maybe just some isolated light activity for
another hour or two longer than the HRRR indicates.
On Thu with the upper trof moving south into the area, breezy
northerly winds are expected, especially over the plains. The
morning looks dry in all areas, and then in the afternoon it looks
like storms could be seen over the eastern border areas where the
best moisture and instability will be. The GFS also shows good
chances for precip over the Pikes Peak/Palmer Divide regions in the
afternoon and evening, and then spreading along and adjacent to the
eastern mtns by evening. Western areas look dry on Thu
.LONG TERM...(Thursday night through Wednesday)
Issued at 245PM MDT Wed Jul 29 2020
.Friday through Monday...This period will have the upper ridge
west of Colorado, in the vicinity of the Great Basin, with an
upper trough over the Midwest. As a result, expect periodic
frontal passages over the eastern plains and eastern mountains
with upslope flow advecting moisture into the region from the
east. Northwest flow aloft will not tap the deeper subtropical
moisture to the south, but there will be some residual moisture in
the mid levels. The precipitable waters will range from 0.75 to
1.25 over the eastern mountains and eastern plains with daily
flucuation depending on the amount of low level moisture. Current
models and ensembles suggest Saturday may be the drier day in this
period. The main question will be the amount of instability for
diurnal convection. Bufkit soundings suggest the best chances for
diurnal convection will be over the mountains with chances
decreasing to the east, where the atmosphere will be more likely
capped. The precipitable water amounts are high enough for some
locally heavy downpours, and there is a risk for burn scar flash
flooding from these stronger storms. Temperatures will be cooler
in the plains with the persistent upslope flow. Easterly upslope
may be deep enough for the low level moisture to reach into the
San Luis Valley and the Upper Arkansas River Valley, increasing
chances for convection and heavier rainfall in these areas. Where
the low level moisture does not reach, expect high based
convection with less rainfall.
.Tuesday and Wednesday...Models and ensembles suggest the upper
high will drift eastward with the flow aloft becoming more
westerly. The increased westerly flow will bring warmer and drier
air aloft into the region. In addition, this will lead to drying
of the lower levels on the plains with weakening of the upslope
flow. Grids show a general drying and warming trend for these
days. --PGW--
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 245PM MDT Wed Jul 29 2020
VFR conditions are expected the next 24 hrs at KALS, KPUB and KCOS.
Gusty west to northwest, or north winds are expected into tonight at
KPUB and KCOS. There could be a couple showers/storms in the
vicinity of KPUB and KCOS this evening causing gusty erratic winds.
KALS could see showers and storms in the vicinity through about 02Z.
Isolated storms could develop in the late afternoon hours at KCOS
and KPUB on Thu. Gusty northerly winds are expected from the
morning through the afternoon Thu at KCOS and KPUB, and in the
afternoon at KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...28
LONG TERM...PGW
AVIATION...28
Hazardous weather outlook, Jul 29, 10:26 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Wed Jul 29 2020
COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Wed Jul 29 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will be possible this afternoon and
evening. A couple of storms may become strong to severe out near
the Kansas border. These storms may produce hail to the size of
quarters and wind gusts in excess of 50 mph. Elsewhere,
thunderstorms will produce potentially deadly lightning, and could
produce wind gusts to near 40 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms will be possible on Thursday
with a strong storm or two possible across the southeast plains.
Hail to near 1 inch in diameter and wind gusts to around 50 mph
will be possible, especially near the Kansas border.
The risk for heavy rainfall producing thunderstorms increases for
Friday through Monday across the mountains. Localized flash
flooding on burn scars will be possible if a stronger storm
directly impacts these areas. Small hail, gusty winds up to 45
mph, and lightning will also be possible with the stronger storms
in and near the mountains.
Thunderstorm chances should decrease some for Tuesday and
Wednesday as drier air works into the region, though both days
will have the potential for at least isolated thunderstorms in and
near the mountains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the Kansas border.
28/28
In the hours before
Special weather statement, Jul 29, 12:23 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
123 PM MDT Wed Jul 29 2020
COZ099-291945-
Springfield Vicinity/Baca County CO-
123 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
145 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Campo, or 17 miles southeast of Springfield,
moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Baca
County.
LAT...LON 3706 10252 3723 10260 3733 10232 3711 10224
TIME...MOT...LOC 1923Z 251DEG 18KT 3718 10248
28
Special weather statement, Jul 29, 2:24 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
324 PM MDT Wed Jul 29 2020
COZ096-098-292145-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
324 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 345 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Brandon, or 18 miles northeast of Lamar, moving
southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Prowers and southeastern Kiowa Counties.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3836 10255 3842 10240 3818 10218 3811 10248
TIME...MOT...LOC 2124Z 335DEG 21KT 3832 10245
28
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- July 29, 3:02 PM MST to 3:05 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Mesonet station fw1962 Manitou Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914038.